Update on Meds - KS Treatment Question
Nov 2, 2003
Dear Dr. Pierone,
I first posted a question on life span on 10/10/03. I felt your answer was very sincere and concise and it gave me hope and optimism. The example of someone who was worse off than me making a recovery and living for years gave me hope and while (and after) reading your response I was in tears... At the end of your message you asked that I keep you posted and here's an update. I got my first blood work after a month of treatment and my current nunbers are CD4: 145 - VL: 5,000 Vs. before meds at CD4: 20 - VL: 5 MM. Needless to say I was the happiest man alive yesterday when I got the results! My Dr. was very excited as well and said that he expects my numbers to improve further.
Now, my KS is still there and I'm using Panretin gel, some spots have gotten very tender, swollen, scabbed, etc. I'm still getting new ones, the cluster on the sole of my right foot is not getting any better (after only 2 weeks) but AFTER seeing my Dr. yesterday I realized that the ones on the roof of my mouth are like bubbles and I'm afraid they'll just burts any minute. He told me to make an appointment with a Hematologist to get an opinion on starting chemo. I wanted to know further about this chemo and the side effects, dosage, length of treatment, chances of real imrovement, etc. It's getting difficult to walk and eat by the day due to KS -- Do you think I sould still expect improvement from my positive response to the meds or do you think it's obvious that I should start chemo.
I wanted to thank you from the bottom of my heart for your kind and sincere answers, I admire your generosity and disposition to help desperate people like me :-)
Happy Halloween! Edward - Miami
Response from Dr. Pierone
Hello Edward, thanks for the update. Great to see your numbers improve dramatically - great trend after only one month! From what you are describing with the KS in your mouth you may need to have some chemotherapy. There is sometimes a delay in KS improvement after starting HIV medications so it will really be a judgment call whether to start chemo or give the HIV meds some more time to kick in. I have seen some people get inflammation of their KS lesions when they start HIV meds, this may be part of the immune response to the KS that becomes activated as the immune system comes back.
If you do make the decision to go on chemotherapy, it almost certainly will work against your KS, especially since your CD4 count is already responding so well. The details of what type of chemo and schedule should be discussed with your oncologist. Good luck and hang in there. It really sounds like things are going to work out well. Again, update us as this progress.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does A Cold Cause Thrush?
- Should A Person With Hepatitis C Be Working With Food?
- Can Straight Guys Get Hiv The First Time They Have Sex?
- Can Hiv Make You Tired And Cold?
- Are Swelling Of The Feet And Ankles Symptoms Of Neuropathy?
- What Has Caused The Evolution Of Drug-resistant Strains Of Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.